Florida, 2017

Flood in Florida, July 16, 2017

July 16, 2017 · NWS MFL · 3 events in 3 counties and zones

A tropical wave moved across the area producing showers and thunderstorms. Heavy rainfall produced some minor flooding that caused a highway road closure in Collier County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A tropical wave moved across the area producing showers and thunderstorms. Heavy rainfall produced some minor flooding that caused a highway road closure in Collier County. Also, a few of these storms produced funnel clouds over parts of interior South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 16, 9:23 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 16, 9:23 AM EST, 3 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
1023 AM EDT Sun Jul 16 2017

.UPDATE...
A disturbance pushing across the region is increasing shower and
thunderstorm coverage across South Florida this morning.
Additional activity is expected throughout the day, including
afternoon showers and thunderstorms that will focus over the
interior and along the Gulf sea breeze. Current forecast needed
minor tweaks to account for the increased rain chances a bit
earlier in the morning than the previous issuance. Otherwise, the
forecast appears to be on track with no additional updates
expected at this time. Updated zones have been transmitted.

Will continue to monitor individual cells, but the overall threat
of strong to severe storms appears to be minor today. The larger
threats for today are dangerous cloud-to-ground lightning with
thunderstorms and the potential for large accumulations of
rainfall in a short amount of time over poorly drained urbanized
areas. Already this morning, radar has estimated almost 2 inches
of rain in portions of northeastern Broward County including the
Pompano Beach and Coconut Creek areas. With recent rainfall across
a good portion of South Florida, but in particular portions of
Broward County, it will not take much accumulation from these
almost tropical downpours to create issues on area roads.

&&

.PREV DISCUSSION... /issued 736 AM EDT Sun Jul 16 2017/

AVIATION...Increasing convection over the next several hours
could bring sub-VFR conditions along the east coast terminals,
though confidence is not high enough to include restrictions at
this point. Short-fused amendments will likely be necessary as
storms develop this morning. Activity will push inland, allowing
most thunderstorms to be west of the east coast terminals by early
afternoon. APF will see activity pick up through the evening
hours. Some lingering showers will possible into the overnight.

PREV DISCUSSION... /issued 343 AM EDT Sun Jul 16 2017/

DISCUSSION...
NEAR TERM /THROUGH 6 PM SUNDAY EVENING/...

As of 340 AM EDT...After some earlier showers across portions of
the east coast, most of the region is dry early this morning. A
weak tropical wave continues to slowly approach the region from
the western Bahamas, and this wave will bring a surge of tropical
moisture later this morning and into the afternoon as PWATs rise
quickly back to around 2 inches. Both sea breezes are expected to
develop today, and combined with the surge in moisture, scattered
to numerous showers and storms will be possible. Best coverage
will be the southern interior and Gulf Coast, but the Atlantic sea
breeze should see a fair amount of development as well across the
east coast.

Frequent lightning will be the primary threat, with locally heavy
rainfall also a concern with the increasing tropical moisture. With
several boundary collisions expected from storms, cannot rule out an
isolated stronger storm containing brief gusty winds as well.

High temperatures look to reach into the lower 90s for most areas.
Heat indices will approach 105 degrees across much of the interior
and Gulf Coast.

SHORT TERM /6 PM SUNDAY EVENING THROUGH TUESDAY NIGHT/...

The short term period looks to be fairly wet as a tropical wave
passes by to the south, advecting higher tropical moisture into the
region as PWATs return to around 2 inches. As the tropical wave
passes by, winds will shift to more of a southerly direction,
helping to increase coverage of showers and thunderstorms across the
interior, with light westerly flow aloft allowing some storms to
move into the east coast metro as well both Monday and Tuesday. An
upper-level trough swinging through the eastern CONUS will aid in
increased coverage as well, with interior areas into Palm Beach
county seeing the best chances for rain and storms. Temperatures
will be near normal with highs in the 90s and lows in the 70s to
near 80 along the east coast.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...

The long term period will continue to see a typical summertime
pattern across South Florida with high pressure ridging into the
region under east/southeast flow, and local sea breezes dominating
the mesoscale flow. This pattern will favor daytime scattered
showers/storms along the east coast as the Atlantic sea breeze
develops early in the day, with coverage shifting into the interior
and Gulf Coast for the afternoon/evening hours. Nighttime coverage
will be favored over marine areas and occasionally into portions of
the east coast.

Temperatures will be near normal during the long term period.

MARINE...
Generally good boating conditions will prevail across the local
waters through midweek. Winds will be light under 15 knots, with
seas 3 feet or less. Winds today will be easterly, but become more
southerly Monday and Tuesday as a tropical wave passes by to the
south. Winds will become east southeasterly for the remainder of the
week after Tuesday. Isolated to scattered showers and thunderstorms
will be possible over the next several days, with locally erratic
seas and winds possible in and around thunderstorms.

BEACH FORECAST...
A Moderate Risk of rip currents will exist for the Palm Beach county
beaches today. Beaches in Broward and Miami-Dade counties should see
a low risk of rips.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  91  78  91  76 /  50  30  60  50
Fort Lauderdale  90  80  90  78 /  50  30  60  40
Miami            91  79  91  78 /  50  30  60  40
Naples           90  77  90  77 /  50  30  50  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

UPDATE...02/RAG
Hazardous weather outlook, Jul 16, 12:44 PM EST, 6 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
144 PM EDT Sun Jul 16 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
170545-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
144 PM EDT Sun Jul 16 2017

...ISOLATED TO SCATTERED THUNDERSTORMS WITH TROPICAL WAVE TODAY...
...POOR DRAINAGE FLOODING POSSIBLE WITH HEAVIER RAINFALL...
...MODERATE RISK OF RIP CURRENTS ALONG BEACHES OF PALM BEACH COUNTY...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip currents: There is a Moderate Risk of rip currents for the
beaches of Palm Beach County.

Thunderstorms: Isolated to scattered thunderstorms are expected to
move across South Florida as a tropical wave crosses the region.
Coverage is expected to focus over the interior and Gulf Coast this
afternoon as the Atlantic seabreeze moves inland. The primary threats
will be frequent lightning, locally heavy rainfall, and brief gusty
winds.

Flooding: Locally heavy rainfall may lead to poor drainage flooding
in urbanized and low lying areas. The primary impact will be
significant ponding of water on roadways.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to locally numerous thunderstorms are possible each day,
with the greatest coverage over the interior and near the Gulf Coast.
Frequent lightning, gusty winds, and torrential rain will be the
primary hazards.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high winds and flooding to the
National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

In the hours before

Special weather statement, Jul 16, 8:55 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
955 AM EDT SUN JUL 16 2017

FLZ071>074-172-173-161430-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
955 AM EDT SUN JUL 16 2017

...Significant Weather Advisory for the development of funnel clouds
for northeastern Miami-Dade and southeastern Broward Counties Until
1030 AM EDT...

* At 954 AM EDT...National Weather Service Meteorologists detected a
  strong thunderstorm with rotation, capable of producing a funnel
  cloud over Miramar Parkway And University Drive, or near Miami
  Gardens, moving southwest at 15 mph.

* LOCATIONS IMPACTED INCLUDE...
  Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar,
  Davie, Plantation, Miami Gardens, Hallandale, Weston, Doral, North
  Miami Beach, Aventura, Dania Beach, Miami Lakes, Cooper City,
  Hialeah Gardens, Opa-Locka, West Park and Medley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2612 8022 2612 8013 2596 8013 2579 8039
      2603 8052
TIME...MOT...LOC 1354Z 063DEG 14KT 2601 8025

RAG

The radar

The Miami radar (KAMX), 126 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 flood. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
July 16, 12:50 PM EST
Where
Palm Beach County, 2.83 mi NNE of South Bay
Reported by
Airplane Pilot
Coordinates
26.710, -80.710

A pilot reported a funnel cloud 40 miles west of West Palm Beach International Airport.

Funnel Cloud, Miami-Dade

When
July 16, 1:48 PM EST
Where
Miami-Dade County, 5.58 mi NW of Aladdin City
Reported by
ASOS
Coordinates
25.630, -80.530

An observer at Miami Executive Airport (KTMB) reported a funnel cloud 6 miles west of the airport.

Flood, Collier

When
July 16, 6:20 PM EST
Where
Collier County, 0.93 mi NE of East Naples to 1 mi NE of East Naples
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.130, -81.770

Collier County Sheriff Office reported that Highway US 41 in Collier County at the intersection of Airport Pulling Road had been closed due to flooding.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716048, 716050, 716067.